Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 68, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 1:59 AM EDT for 5 counties in Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 1:59 AM EDT (05:59 UTC)
- Expired
- Apr 9, 2011, 3:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Greene County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:20 AM EDT | HAIL 1 | Jonesborough, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
549
WUUS54 KMRX 090559
SVRMRX
TNC019-059-163-171-179-090700-
/O.NEW.KMRX.SV.W.0068.110409T0559Z-110409T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 AM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
EXTREME WESTERN SULLIVAN COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 300 AM EDT
* AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF GRAY...OR 12 MILES SOUTH OF KINGSPORT...AND MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JOHNSON CITY...ERWIN...GRAY...JONESBOROUGH...BANNER HILL...
HAMPTON...LIMESTONE...LEESBURG...AVONDALE...EMBREEVILLE...MILLIGAN
COLLEGE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3613 8202 3610 8208 3610 8213 3614 8216
3615 8222 3612 8225 3610 8237 3604 8244
3636 8278 3641 8273 3642 8267 3644 8269
3649 8262 3620 8197
TIME...MOT...LOC 0559Z 309DEG 32KT 3637 8262
$$
DH1 follow-up statement
064
WWUS54 KMRX 090631
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EDT SAT APR 9 2011
TNC059-163-090640-
/O.CAN.KMRX.SV.W.0068.000000T0000Z-110409T0700Z/
SULLIVAN TN-GREENE TN-
231 AM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND EXTREME WESTERN
SULLIVAN COUNTIES IS CANCELLED...
LAT...LON 3613 8202 3610 8208 3610 8213 3614 8216
3615 8222 3613 8224 3610 8238 3604 8244
3623 8264 3641 8263 3642 8269 3644 8266
3643 8260 3644 8250 3620 8197
TIME...MOT...LOC 0630Z 309DEG 32KT 3620 8241
$$
TNC019-171-179-090700-
/O.CON.KMRX.SV.W.0068.000000T0000Z-110409T0700Z/
UNICOI TN-WASHINGTON TN-CARTER TN-
231 AM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR CARTER...WASHINGTON AND UNICOI COUNTIES...
AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EMBREEVILLE...OR NEAR ERWIN...MOVING SOUTHEAST AT 35
MPH.
LOCATIONS IN THE WARNING INCLUDE...
ERWIN...BANNER HILL...HAMPTON...MILLIGAN COLLEGE...UNICOI...
LIMESTONE COVE AND ROAN MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3613 8202 3610 8208 3610 8213 3614 8216
3615 8222 3613 8224 3610 8238 3604 8244
3623 8264 3641 8263 3642 8269 3644 8266
3643 8260 3644 8250 3620 8197
TIME...MOT...LOC 0630Z 309DEG 32KT 3620 8241
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:36 AM EDT, 23 minutes earlier.
Area forecast discussion, Apr 9, 1:36 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 136 AM EDT SAT APR 8 2011 .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A SHORTWAVE WILL TRACK THROUGH AREA DURING THE MORNING AND AFTERNOON HOURS PRODUCING CONVECTION AT THE SITES. BUT WILL KEEP IT VFR FOR NOW BUT BRIEF BELOW VFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
Hazardous weather outlook, Apr 8, 3:44 AM EDT, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 344 AM EDT FRI APR 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY... AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY. TD
In the hours before
Special weather statement, Apr 9, 12:20 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1220 AM EDT SAT APR 9 2011 VAZ002-006-008-090500- RUSSELL VA-WASHINGTON VA-WISE VA- 1220 AM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON AND RUSSELL COUNTIES UNTIL 100 AM EDT... AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 9 MILES SOUTHWEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON... CLEVELAND...HONAKER...HANSONVILLE...ROSEDALE...HILANDER PARK... HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DH
Local storm report, Apr 9, 1:16 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL LEBANON 36.90N 82.08W
04/09/2011 E1.00 INCH RUSSELL VA LAW ENFORCEMENT
QUARTER SIZE HAIL AT LEBANON. REPORTED BY DISPATCH.
&&
GRCSpecial weather statement, Apr 9, 1:36 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 136 AM EDT SAT APR 9 2011 TNZ017-018-090600- JOHNSON TN-SULLIVAN TN- 136 AM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND EXTREME EASTERN SULLIVAN COUNTIES UNTIL 200 AM EDT... AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF WHITETOP...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAUREL BLOOMERY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Apr 9, 1:38 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 138 AM EDT SAT APR 9 2011 TNZ016-017-042-044>047-090645- HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SOUTHEAST CARTER TN-SULLIVAN TN-UNICOI TN-WASHINGTON TN- 138 AM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...HAWKINS... WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 245 AM EDT... AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SURGOINSVILLE...OR 12 MILES NORTHEAST OF ROGERSVILLE...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSPORT...JOHNSON CITY...ERWIN...ELIZABETHTON...COLONIAL HEIGHTS...GRAY... JONESBOROUGH...BANNER HILL...HAMPTON...CHURCH HILL...JEAROLDSTOWN... MOUNT CARMEL...SULLIVAN GARDENS...FALL BRANCH...LIMESTONE... LEESBURG...TRI-CITY AIRPORT...AVONDALE...BLUFF CITY AND EMBREEVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 27 min |
| Apr 9, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 64 min |
| Apr 9, 4:00 PM EDT | Tornado Warning | MRX | Hancock, Hawkins | 45 min |
| Apr 9, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Sullivan, Washington | 40 min |
| Apr 9, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 49 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 46 min |
| Apr 9, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 43 min |
| Apr 9, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Apr 9, 5:15 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Washington | 45 min |
| Apr 9, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 38 min |
| Apr 9, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 48 min |
| Apr 9, 5:42 PM EDT | Flash Flood Warning | MRX | Greene, Hancock, Hawkins, Washington | 3 hr |
| Apr 9, 5:58 PM EDT | Tornado Warning | MRX | Unicoi, Washington | 47 min |
| Apr 9, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Washington | 29 min |
| Apr 9, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 25 min |
| Apr 9, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 47 min |
| Apr 9, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 61 min |
| Apr 9, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 46 min |
| Apr 9, 7:13 PM EDT | Flash Flood Warning | MRX | Unicoi, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.